To Laura C on Topamax

Discussion in 'Fibromyalgia Main Forum' started by Tibbiecow, Apr 2, 2003.

  1. Tibbiecow

    Tibbiecow New Member

    Laura,
    I have been on Topamax to prevent migraines for almost two months. Let me know how I can be of help regarding this medication, its uses, and its side effects. I tried to research it thoroughly before I decided to take it.
    Tibbie
  2. LauraC

    LauraC New Member

    Thanks for responding Tibbie. I am worried about the possibility of forgetfulness. I am a high school math teacher and worry that I might be embarrassed by not being able to explain something. Do you know anything about that?
  3. klutzo

    klutzo New Member

    I am interested in trying Topamax, since I could not tolerate Neurontin, and Topamax is supposed to cause dramatic weight loss,which I need.
    I have been afraid to try it because of the chance of kidney stones and the high risk of glaucoma.
    What does your doctor say about these risks? Are you having regular eye exams a lot more often to make sure glaucoma is detected early?
  4. Tibbiecow

    Tibbiecow New Member

    Laura, You might have to wait until summer before you start. The first month on Topamax, even though I started on a very low dose of 25 mg per week and added 25 mg per week after that, I had trouble thinking straight and really had to concentrate. You might be able to do it though, if you start out REALLY slowly. They make what is called a sprinkle capsule in a 15 mg size, which breaks open sugar coated drug sprinkles to go on a spoonful of yogurt for kids who can't swallow a pill. You could start at 15 or even 7.5 mg and go two weeks at a time before raising the dose, and really reviewing your material. The stuff I found hardest to remember wasn't everyday things, it was stuff that I hadn't had to recall for a few months. And with a reference book in front of you if you could look it up, you could maybe make a habit of finding a funny picture to put on the overhead quick-like while you referenced the explanation...

    My eyes are young and have never had any glaucoma problems, so I haven't worried on this one. I will ask my neurologist about checking my eyes during my appointment next week. As for kidney stones, no problems there, either. A common side effect is that you can be extra thirsty, which I am, so I drink extra fluids, which is reccommended.

    Other side effects have been:
    1)Abdominal tenderness, gone after 1 month, not really painful

    2)Aggression and a desire to get things done...my house is finally clean! Although my husband and I have had a couple of disagreements because I have been a bit pushy. I have toned down somewhat.

    3)Tingly fingers and toes, I love this one because my circulation isn't so good from the fibro. Now if they get cold, they warm right back up again! This one doesn't seem to go away.

    4)Decreased number and severity of migraine. The jury's still out, but it is better than it was, and I'm still in the process of titrating to a higher dose.

    5)Decreased need for sleep hours. I get more done. But I still need to not overdo it or I'll get myself into a fibro flare. Had some confusion over rare side effects of "skeletal pain and leg pain" vs. fibro/guai reversal pain in my legs and joints. I blocked the guai on purpose and the pain lessened. Rheumy said no more pain meds, take it easy, so I'm taking it easy. Hard to do on a ranch. Read my post on small miracles.

    6)Decreased appetite. I haven't lost much weight because my legs hurt from a fibro flare, so I'm not getting much exercise but I'm definitely eating less. This side effect does not generally go away. The figures that I have heard is that on average people lose 3.8% of their body weight by doing nothing. With other efforts, more. Soda tastes like s**t. Mostly everything else you just aren't hungry after eating less.

    7)Increased myoclonus seizures, or those jerking awake times when you're falling asleep, despite klonipin to sleep. This went away in three weeks.

    9)You're supposed to wear a medic alert bracelet or necklace, they actually have some pretty ones now, because even if you have no history of seizures, stopping topamax suddenly can cause a seizure.

    10)I'm Sure I'll think of more, but I have to go check on my little calf now. This stuff is expensive, I hope you have insurance. Also worth looking into is the patient assistance program.
    Love,
    Tibbie

    [This Message was Edited on 04/03/2003]
  5. klutzo

    klutzo New Member

    I think I'll pass. First, I have Medicare and have to pay for my prescriptions,and second, I am way too nasty since menopoause, and don't need to get any nastier or more agressive. I hide out from people already, so I won't blow up and tell them off.
    This was very enlightening. I am glad it is helping you.
    Klutzo
  6. LauraC

    LauraC New Member

    Thanks, Tibbi for the information. So far so good. I have been taking it for about four days and haven't noticed any particular side effects. I really hope the weight loss helps. Thanks for letting me know about the bracelet. My doc didn't say anything about that.
  7. Tibbiecow

    Tibbiecow New Member

    My dosing is twice a day. I'm up to 150 in the am and 175 at night. Wednesday it goes up to 175, BID, then next week 175 am and 200 pm, then the week after that the hopefully final dosage of 200 mg bid. It took me 2 MONTHS TO GET TO THIS DOSE!!! Some people go even slower, even 15 mg a week, as they do not tolerate it well. It comes in sprinkle capsules for children who don't swallow pills. You open the capsule up and sprinkle the sugar coated drug sprinkles over a spoonful of yougurt for the kid, these are in 15 mg doses. They also say don't split the pills, they are very bitter, but this is easily remedied. Coat the pill in jelly and swallow fast, or put the pill in a gelatin capsule available at a health food store. The 200 mg tablets cost the same as the 100's so you could save $$ there. Don't be afraid of talking to your doc and backing off your dose until you tolerate it better, it took me a few weeks before I could tolerate it well, and taking it at night might be a good idea. I'm down 10 pounds now, thought I'd never get that elavil paunch off! Ten more to go, and I'm just not really hungry. I think I'll stay on this stuff until I'm a good weight. I think its helping pretty well with the migraines, but even if I should decide that its not, I think I'll wait until I hit 130!
    Hang in there, take it easy and DONT GO TOO FAST! Lots of doctors have realized better results from starting froma lower dose and raising it more slowly. Talk to your doc!
    Tibbie
    [This Message was Edited on 04/06/2003]
  8. Tibbiecow

    Tibbiecow New Member

    Klutzo,
    The makers of Topamax have a good patient assistance program, which I am on.
    Also, The aggression was mild and went away. It is not a very common side efffect, so you may look into it.
    Tibbie
  9. LauraC

    LauraC New Member

    Tibbie, I really appreciate your encouragement. I have been on Topamax for almost two weeks now (25mg) and so far so good. I am holding my breath on uping my dose next Wednesday. We will see what happens. Lost 2 pounds so far (if that is not just ordinary fluctuation, time will tell). Pain is somewhat diminished, too. My doc wants a titration up 25 mg every two weeks. What joy this will be if it is an effective treatment for the weight loss and the pain. I am sure they both exacerbate each other. What a vicious cycle. I think many FMSers experience the same battle.
  10. cookiebaby

    cookiebaby New Member

    Hi all:

    Lots of good info on this drug -- I've been on it for a while. Took me quite a while, months to get near the dose the dr. was hoping for (200 mg., 100 a.m and 100 p.m.) I started at 25 mg. once a day for a week, added 25 mgs. in the a.m. for the next week, 50 mgs. in the p.m. and 25 mgs. the 3rd week, etc.) Be the time I got to about 100 mgs a.m. and 75 mgs p.m. I started having real vision problems. My eye dr. refused to believe that it was the Topamax, but the neurologist was sure it was. I had just had a new glasses prescription and had to have one of the lenses replaced. My vision was really getting blurry but the eye itself was fine. I didn't think too much of it at the time but he neuro. backed me down to 75 mgs and 50 mgs on the Topamax for a while. I increased it slowly again over another few months time and the same thing happened again with my vision. So now I've been cut back to 100 mgs. once a day and the neuro added Trileptal in place or the additional Topamax and 10 mgs of elavil at night to help with sleep.

    I had some trouble with stomach discomfort and with fuzzy thinking but only as I started each increase -- if it persisted then I stayed on that dosage longer before going to the next dosage. I loved the weight I lost -- it just kinda fell off.

    But watch for the vision problems -- it doesn't have to be glaucoma but it can affect the vision itself without getting glaucoma.

    Cookiebaby